[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Photo Essay
December 1999

Chlorpromazine-Induced Refractile Corneal Deposits and Cataract

Arch Ophthalmol. 1999;117(12):1662-1663. doi:10.1001/archopht.117.12.1662

A 50-YEAR-OLD Chinese woman who had had chronic schizophrenia was seen with a 1-year history of gradual deterioration of vision in both eyes associated with photophobia and glare sensitivity. Her schizophrenia has been stable for 26 years with a therapeutic regimen of chlorpromazine hydrochloride, 300 mg/d; trifluoperazine hydrochloride, 10 mg/d; and trihexyphenidyl hydrochloride, 4 mg/d. Findings from other medical and ocular histories were unremarkable. On ophthalmic examination, visual acuity was 20/35 OD and 20/50 OS. Slitlamp examination revealed fine, discrete, and brown refractile deposits on the corneal endothelium of both eyes (Figure 1). The corneal epithelium and stroma, however, were free from any deposits and the anterior chamber was clear. Intraocular pressure in both eyes was also normal. Additionally, characteristic bilateral stellate cataracts (Figure 2) with dense dustlike brown-yellow granular deposits were noted along the suture lines in the anterior pole of the lens and obscured the visual axis. The characteristic shape of such cataracts is clearly shown on retroillumination (Figure 3). Fundus examination showed no pigment deposits.

First Page Preview View Large
First page PDF preview
First page PDF preview
×